Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 321, NWS Dodge City, KS

July 22, 2018Morton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 22, 2018, 10:42 PM CDT for Morton County, Kansas. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2018, 10:42 PM CDT (03:42 UTC)
Expired
Jul 22, 2018, 11:45 PM CDT
In force
63 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Morton County, KS

The radar

The Dodge City radar (KDDC), 177 km from the middle of the area, began a volume at 03:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 11:27 PM CDTTSTM WND GST 594 Wnw Elkhart, KSMESONET STATION C8810, 4 WNW ELKHART.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 45 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.7 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 949 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
949 J/kg
Mixed-layer CIN
-312 J/kg
Mixed-layer LCL
2071 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

294 
WUUS53 KDDC 230342
SVRDDC
KSC129-230445-
/O.NEW.KDDC.SV.W.0321.180723T0342Z-180723T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1042 PM CDT SUN JUL 22 2018

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Morton County in southwestern Kansas...

* Until 1145 PM CDT.

* At 1042 PM CDT, a severe thunderstorm was located 13 miles south of
  Stonington, or 19 miles west of Elkhart, moving east at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Elkhart, Rolla, Richfield and Wilburton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3738 10204 3739 10158 3699 10157 3699 10204
TIME...MOT...LOC 0342Z 273DEG 31KT 3711 10222 

HAIL...<.75IN
WIND...60MPH
 
$$

RBURG
1 follow-up statement
477 
WWUS53 KDDC 230409
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1109 PM CDT SUN JUL 22 2018

KSC129-230445-
/O.CON.KDDC.SV.W.0321.000000T0000Z-180723T0445Z/
Morton KS-
1109 PM CDT SUN JUL 22 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR MORTON COUNTY...

At 1108 PM CDT, a severe thunderstorm was located 11 miles northwest
of Elkhart, moving east at 20 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Elkhart, Rolla, Richfield and Wilburton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3738 10204 3739 10158 3699 10157 3699 10204
TIME...MOT...LOC 0408Z 288DEG 20KT 3715 10199 

HAIL...<.75IN
WIND...60MPH
 
$$

RBURG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 6:07 PM CDT, 4 hours 35 minutes earlier.

Area forecast discussion, Jul 22, 6:07 PM CDT, 4 hours 35 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
607 PM CDT Sun Jul 22 2018

...Updated Aviation Discussion...

.SHORT TERM...(This evening through Monday)
Issued at 310 PM CDT Sun Jul 22 2018

There is a high theta-e axis near 850 mb along the KS-CO line this
afternoon, with light easterly upslope surface winds. Although a
favorable setup for thunderstorms exists thermodynamically, the
upper 596 DM 500 mb ridge is positioned right over the front range,
implying very poor steering flow despite the very steep mid level
lapse rates. Of the convective allowing models, the HRRR/NMM/ARW and
nested NAM do not start developing convection  until around 21 UTC
or later across the front range. With mid evening, propagation
toward the favorable airmass, convective segments and leading
outflow winds should reach our far western counties as early as 10
pm, lingering into the early overnight hours.

For Late tonight and Monday, a cold front will push south through
the area by 4 am while a shortwave riding through the edge from CO
into western KS. The NAM is showing pockets of heavy rainfall over
sections of west central and southwest Kansas through noon Monday,
with ongoing precipitation into the afternoon. Cloudiness and
precipitation should have a negative effect of temperature trends as
well for Monday.

.LONG TERM...(Monday night through Sunday)
Issued at 310 PM CDT Sun Jul 22 2018

It is likely to be dry Tuesday and Tuesday night again, but by mid
week the models are trending toward another wet period with
occasional cool fronts and shortwaves riding through the
northwest flow as the upper high continues retrograde toward the
desert southwest.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 604 PM CDT Sun Jul 22 2018

Easterly winds at 10 knots or less across western Kansas in the
evening will back to the northeast overnight as a surface
boundary moves from southwest Kansas into the Panhandle of Texas
and Oklahoma. A subtle upper level wave will also move across
southwest Kansas overnight which will result in increasing clouds
in the 850mb to 600mb level based on BUFR soundings. There may
also be a slight chance for thunderstorms. At this time it appears
the area more favorable for this convection will be north of
Dodge City between 09z and 18z. Given how widely scattered this
convection is expected overnight will not include mention of this
convection in the 00z TAFS at Dodge City just yet. Did include a
period of VCTS in the Garden City and Hays TAFS early Monday
morning. Although the rain may be scattered and occur mainly
early Monday the low VFR ceilings are expected to linger through
late day.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  70  85  68  89 /  30  40  10  10
GCK  70  83  66  87 /  40  50  30  30
EHA  69  84  66  88 /  50  20  30  20
LBL  72  86  68  89 /  20  20  20  20
HYS  69  85  66  88 /  30  30  10  10
P28  72  87  70  92 /  10  20  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Russell
LONG TERM...Russell
AVIATION...Burgert
Hazardous weather outlook, Jul 22, 1:37 AM CDT, 21 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
137 AM CDT Sun Jul 22 2018

KSZ030-031-043>046-061>066-074>081-084>090-231200-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
137 AM CDT Sun Jul 22 2018 /1237 AM MDT Sun Jul 22 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Late night showers and thunderstorms will be possible late Sunday
night and into Monday morning. It is unlikely these storms will be
severe by then.

Day 1 Hazards
-------------
* Lightning: Limited risk
* Excessive heat: Limited risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Days 2-7 Discussion
-------------------

Scattered thunderstorms will be possible during this period. It is
too early to determine if storms will be severe or not.

Days 2-7 Hazards
----------------
* Monday
  - Lightning: Limited risk

* Tuesday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Wednesday
  - Lightning: Elevated risk
  - Excessive heat: Limited risk

* Thursday
  - Lightning: Elevated risk

* Friday
  - Lightning: Elevated risk
  - Excessive heat: Limited risk

* Saturday
  - Lightning: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Jul 22, 10:27 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1027 PM CDT SUN JUL 22 2018

KSZ074-084-230430-
Stanton KS-Morton KS-
1027 PM CDT SUN JUL 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR MORTON AND STANTON COUNTIES UNTIL
1130 PM CDT...

At 1026 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Stonington, or 19 miles southwest of The Saunders
Elevator, moving east at 35 mph.

Wind gusts of 55 mph will be possible with and ahead of this storm.

Locations impacted include...
Elkhart, Johnson City, Rolla, Manter, Richfield, Wilburton and The
Saunders Elevator.

LAT...LON 3764 10204 3765 10160 3699 10159 3699 10204
TIME...MOT...LOC 0326Z 273DEG 32KT 3726 10227

RBURG

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 10:27 PM CDTSpecial Weather StatementDDCMorton, Stanton63 min
Jul 22, 11:30 PM CDTSpecial Weather StatementDDCSeward, Stevens75 min
Jul 22, 11:45 PM CDTSevere Thunderstorm WarningDDCMorton45 min
Jul 23, 12:27 AM CDTSevere Thunderstorm WarningDDCMorton, Stevens63 min
Jul 23, 12:51 AM CDTSpecial Weather StatementDDCMeade, Seward54 min
Jul 23, 4:03 PM CDTSevere Thunderstorm WarningDDCHamilton57 min
Jul 23, 4:58 PM CDTSpecial Weather StatementDDCHamilton47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.